A healthcare provider could administer too much Pitocin (oxytocin). Overdosing on this drug can cause problems in both the mother and unborn baby. Some of the problems that could occur in the mother include changes in blood pressure or vomiting. In the baby, problems like a low heart rate or inadequate oxygen may occur. Treatment will consist of stopping the medicine and providing supportive care.
Can You Receive Too Much Pitocin?Pitocin® (oxytocin) is a prescription medication given as an injection. It is used in pregnant women for a variety of reasons, commonly to induce labor. As with any medication, it is probably possible to use too much Pitocin.
The effects of an overdose can vary, depending on a number of factors, including the Pitocin dosage and whether it was combined with any other medications or substances.
- Extreme changes in blood pressure (low or high blood pressure)
- Decreased heart rate
- Strong, prolonged, or frequent contractions of the uterus
- Tears in the uterus, cervix, or vagina
- Vaginal bleeding
In addition, if a woman is pregnant, an overdose of Pitocin may lead to symptoms in her fetus, such as:
- An inadequate oxygen supply to the fetus (fetal hypoxia)
- A low fetal heart rate
- Bleeding in the blood vessels of the retina (the tissue that lines the back of the eye).
Treating a Pitocin OverdoseThe first thing that will be done to treat a Pitocin overdose is to stop the medication. Treatment will also likely involve supportive care, which consists of treating the symptoms that occur as a result of the overdose. Supportive treatment may include:
- Close monitoring of blood pressure, heart rhythm, and body electrolytes (body salts)
- Intravenous (IV) fluids
- Medications to treat seizures, if they occur.
It is important that you seek medical attention immediately if you believe that you have received too much of this medication.